Vicent’s case study
Question 1- Discuss in point form
The clinical features of the scenario that lead you to administer oxygen.
The clinical scenario that lead you to administer oxygen; cyanosis, level of consciousness indicated with GSC 7, respiratory rate of 4 breath per minute which is regular but shallow, lowered pulse rate which is weak and regular are the clinical features that are responsible for the initiation of oxygen administration.
The physiological rationale for administering oxygen.
The physiologic rationale is to manage hypoxia and thus reduce the cyanosis, which is the result of shortage of oxygen and increased concentration of carbon dioxide in the patient's blood. Administering oxygen will help manage that aspect and reduce tissue damage that could be related to hypoxia.
The intended outcomes of administering oxygen.
The major outcomes of administering oxygen is that related to
Increasing alveolar tension
Reduction in work of breathing and myocardium
Maintaining increased oxygen saturation level
Reduction in level of cyanosis
Increased breath rate and pulse rate
Increase level of GSC
Question 2 – On the basis of Vincent’s list of current medication, prior to undertaking any further intervention:
What risk factors can you identify that are relevant to the safety of yourself and Johnny?
What action(s) will you take on the basis of these considerations
The presented Vincent's list of medications shows he is currently being managed for viral infections such as hepatitis C or HIV infection. That is a major risk in managing Johnny because of the risk of contacting infections. As regards to the Johnny’s safety, he might have been infected too because they both had the injection drug use together. The risk of hepatitis C infection and HIV infection are always high in injection drug users.
The major actions I need to take regarding the considerations highlighted above is to focus on preventive modalities. This will be achieved by ensuring that there is no direct form of blood contact, wearing of gloves, & proper consideration towards the use of any form of needles for IV medications or fluids.
Question 3 – Assuming that Vincent is an alcoholic but has no predisposing co-morbidities, discuss the possible reasons why Vincent is more affected than Johnny, noting: Interactions with Vincent’s current medications, the potential impact of Vincent’s alcoholism, and Potential recent changes to Vincent’s lifestyle or drug use habits.
The major interactions that could occur because Vincent is an alcoholic but without co-morbidities are that of interaction with the diazepam the he's using. This is because both diazepam and alcohol are both central nervous system depressant. The effect of this is that of increased depression of the major activities of the brain. This is because the drug can increase the effect alcohol has on the brain.
The effects that could happen with these forms of interactions include unusual behaviors, drowsiness, coordination problems, sedations, decreased motor skills, and memory problems (Weathermon, 1999). The result of the interactions of alcohol with his present medication is the major reasons why Vincent his more affected when compared to Jonny.
The potential impact of Vincent’s alcoholism is that which relates to affectation of major systems in the body. This is because alcohol causes at least a problem to an organ in the body. This change in lifestyle to heavy alcohol consumption and injection drug use of heroin all contribute to why he was affected more when compared to his friend. The intravenous use of the heroin tends to cause more depression when compared to other forms of route the drug is taking from. These changes in the lifestyle towards drug use contribute towards the overall the present situation of Vincent.
Question 4 – Describe the mechanism by which an opioid agonist (such as heroin) causes respiratory depression. In your response, consider the: molecular mechanism of action of opioid agonists, and pathophysiology of opioid-induced respiratory depression.
Molecular mechanism of action of opioid agonists
Heroin when taking tend to undergo first pass metabolism, which changes the heroine to morphine through the process of deacetylation however in cases of injection drug users taking injectable forms, this does not occur. Since they are taking via intravenous route, the drug bypasses the first pass effects and then transfer to the brain straight. This drug enters the brain easily because it rapidly crosses the blood-brain barrier. In the brain it get converted to various metabolites which then act on the morphine receptors such as mu, kappa, and delta receptors.
The action of heroin on a receptor known as Mu2 receptors is solely responsible for the respiratory depression. The action of this drug on the reception leads to an exaggerated perception of the respiratory centre in brain towards the concentration of the carbon dioxide in the blood. This causes a perception of lowered carbo dioxide hence a reduction in respiratory rate causing respiratory depression.
What actually happens at the level of receptor is related to impairment of the release of neurotransmitter, which happens because of prevention of entry of calcium ions into the receptor. This happens through the voltage sensitive calcium ion channels. The other side is that outflow of potassium ions is also enhanced hence contributing to prevention of release of neurotransmitter responsible for initiating a strong response.
Question 5 – Discuss in detail: The pharmacodynamic rationale for administering naloxone, the mechanism of action of naloxone, and the pharmacological considerations of current approaches to narcotic overdose recommending; Partial reversal and Rapid, full reversal
The physiological basis for administering naloxone is because the drug is a potent antagonist to opioid receptors. This helps in the prevention of the action that has been started on the morphine receptors by the used heroin. It has an advantage of being readily absorbable via intravenous, intramuscular, or endotracheal tube administration. Its merits are that of ability to enter in to the central nervous system within minutes and exert its actions. The ability to achieve the entrance is because it has high lipid solubility.
Naloxone act as an antagonist all opioid receptor but express this action more on M opioid receptors which is a receptor that heroine also acts on. The action of reversing the effects of heroin on those receptors tends to occur within 1-3 minutes of administration.
Either the pharmacological consideration towards the current approaches to narcotic overdose, which could be partial or rapid full reversal, depends majorly on the clinical scenario and the possible suspected etiology of the overdose. Because a complete reversal of narcotic effects could produce a complication of an acute abstinence syndrome, there is need to consider the time course of the treatment and likely possible re-treatment. This helps to avoid the effects a complete reversal could initiate.
Since there is a ventilatory support for the patient with overdose and it is adequate, partial reversal will be initiated starting with lower doses. Observation post reversal of the overdose for about 2-3 hours will indicate if there is any need for re-treatment.
Question 6 – Discuss your considerations regarding whether it is safe to leave Vincent in his home? In your response consider: The likely pharmacological impact of Vincent’s drug use and the potential need for further medical treatment and or tests,
Leaving Vincent at home without monitoring at the emergency department is not a safe idea. Regarding to his drug use history, there might be a need for re-treatment in cases where there is still initiation of some of the heroin effects and this actually result within such short time frame. The complications that could occur with the naloxone use will also need to be monitored for some time before he will be discharged finally because most of all those complications occur with few hours of treatment.
Karl, A, 1999. Acute Heroin Overdose.
Viewed 14 October, 2011. <http://www.moravek.net/ovisnosti/annintmed-01.htm>
Loris A. 2011. Opioids mechanism of action. Experimental and clinical pharmacology.
Viewed 13 October, 2011. <http://www.australianprescriber.com/magazine/19/3/63/5>
Rania, H. 2011. Heroin toxicity. Medscape Reference.
Viewed 13 October, 2011 <http://emedicine.medscape.com/article/166464-overview#a0104>
RxMed, 2011. Naloxone antagonist. Naloxone HCL.
Viewed 13 October, 2011. <http://www.rxmed.com/b.main/b2.pharmaceutical/b2.1.monographs/CPS-%20Monographs/CPS-%20(General%20Monographs-%20N)/NARCAN.html>
Singe et al, 2001. Oxygen therapy. Emergency medicine.
Viewed 13 October, 2011. <http://medind.nic.in/jac/t01/i3/jact01i3p178.pdf>
Virtual Chembook, 2003. Narcotic Analgesics.
Viewed 13 October, 2011 <http://www.elmhurst.edu/~chm/vchembook/674narcotic.html>
Weathermon, 1999. Alcohol and medication interactions.
Viewed 13 October, 2011. <https://webapps.ou.edu/alcohol/docs/13EtohandMedicationInteractions40-54.pdf>